Tennessee, 2013Flash Flooding and Hail in Tennessee, May 21, 2013
May 21, 2013 · NWS MRX · 20 events in 10 counties and zones
An outflow boundary from a complex of thunderstorms building across the Mid South interacted with moderate to strongly unstable air across Eastern Tennessee mainly north of interstate 40. The slow moving storms produced mainly wind damage with some hail as well as some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from a complex of thunderstorms building across the Mid South interacted with moderate to strongly unstable air across Eastern Tennessee mainly north of interstate 40. The slow moving storms produced mainly wind damage with some hail as well as some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 1:56 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, May 21, 1:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT TUE MAY 21 2013
.SHORT TERM (TONIGHT AND WEDNESDAY)...ONGOING CONVECTION ACROSS
MIDDLE TN WILL MOVE INTO THE MRX CWA LATE THIS AFTERNOON/EVENING.
BEHIND THIS LINE...A FEW SHOWERS/THUNDERSTORMS MAY LINGER ACROSS THE
AREA INTO THE OVERNIGHT HOURS...BUT MOST LOCATIONS SHOULD STAY DRY.
ANOTHER BAND OF CONVECTION WILL DEVELOP ALONG AN APPROACHING COLD
FRONT AND MOVE THROUGH ON WEDNESDAY. THIS WILL SPREAD A LARGE BAND
OF THUNDERSTORMS INTO THE AREA AS EARLY AS LATE WEDNESDAY
AFTERNOON. WITH THE WARM...MOIST AND WEAK TO MODERATELY UNSTABLE
AIR MASS IN PLACE...SOME OF THESE STORMS MAY BECOME
STRONG...POSSIBLY SEVERE.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...BEST RAIN CHANCES
WILL BE WEDNESDAY NIGHT INTO THURSDAY AHEAD OF THE COLD FRONT. MOS
POPS TRENDING LIKELY NOW FOR WEDNESDAY NIGHT WITH PREVIOUS GRIDS
LOOKING ON TRACK. SHORTWAVE DROPPING SE ACROSS THE OHIO RIVER VALLEY
INTO THE CENTRAL APPALACHIANS ON FRIDAY PLUS DAYTIME HEATING...SO
WILL CONTINUE THE SLIGHT CHANCE POPS FOR MAINLY SW VA/NE TN AREAS
EARLY FRIDAY.
SURFACE AND UPPER RIDGE SHOULD PROVIDE DRY WEATHER FOR SATURDAY INTO
SUNDAY...ALTHOUGH WARM FRONT AND NW FLOW ALOFT DEVELOPING ON SUNDAY
WILL NEED TO BE WATCHED. KEPT SUNDAY DRY LEADING INTO SLIGHT CHANCE
POPS BY SUNDAY NIGHT INTO MONDAY. INTRODUCED TUESDAY WITH DIURNAL
CONVECTION OVER FAVORED AREAS OF SW VA AND NE TN...ALTHO JUST SLIGHT
CHANCE POPS AT THIS TIME.
FOR TEMPS...BOTH 21/00Z AND 21/12Z GFSX MOS TEMPS ARE TRENDING
COOLER BEHIND THE COLD FRONTAL PASSAGE LATE THURSDAY. NUDGED TEMPS
DOWN A BIT FROM PREVIOUS GRIDS...ESPECIALLY MINS UNTIL SOME
SOUTHERLY LOW LEVEL FLOW RETURNS BY MONDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 66 84 63 81 57 / 20 60 50 30 20
KNOXVILLE AIRPORT, TN 65 84 62 80 56 / 30 60 50 40 30
OAK RIDGE, TN 65 84 62 81 56 / 30 60 50 40 30
TRI CITIES AIRPORT, TN 61 83 61 79 55 / 40 50 50 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/TG
Hazardous weather outlook, May 21, 1:50 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.
THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.
NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.
TG
Event by event
13 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Scott
- When
- May 21, 3:30 PM EST
- Where
- Scott County, 4.7 mi SSW of Elva
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.520, -84.670
A few trees were reported down in the Big South Fork National River and Recreation Area.
Thunderstorm Wind, Scott
- When
- May 21, 3:35 PM EST
- Where
- Scott County, 1.11 mi E of Robbins
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.350, -84.560
A few trees were reported down in Robbins.
Thunderstorm Wind, Blount
- When
- May 21, 5:00 PM EST
- Where
- Blount County, 0.89 mi SW of Happy Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -83.960
Trees and power lines were downed in Happy Valley.
Thunderstorm Wind, Greene
- When
- May 21, 5:00 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.170, -82.820
Several trees were reported down across the county.
Thunderstorm Wind, Jefferson
- When
- May 21, 5:30 PM EST
- Where
- Jefferson County, Dandridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.020, -83.420
Several trees were downed across the county with a concentration near Dandridge.
Thunderstorm Wind, Sevier
- When
- May 21, 5:30 PM EST
- Where
- Sevier County, 0.69 mi S of Catlettsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.890, -83.580
A few trees were reported down across the county.
Thunderstorm Wind, Blount
- When
- May 21, 5:30 PM EST
- Where
- Blount County, Maryville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.750, -83.970
Two trees were reported down in Maryville.
Thunderstorm Wind, Hamblen
- When
- May 21, 6:15 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.210, -83.300
Twelve trees were reported down in the county.
Thunderstorm Wind, Jefferson
- When
- May 21, 6:30 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.120, -83.490
A few trees were reported down near East Dumplin Valley Road.
Flash Flood, Sevier
- When
- May 21, 7:00 PM EST to 8:30 PM EST
- Where
- Sevier County, Sevierville Arpt to 1 mi S of Sevierville Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.850, -83.530
Flash flooding around intersection of Earnest McMahon Rd and Pullen Road.
Thunderstorm Wind, Greene
- When
- May 21, 7:20 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.170, -82.820
Several trees were reported down across the county.
Thunderstorm Wind, Greene
- When
- May 21, 7:24 PM EST
- Where
- Greene County, 0.56 mi E of Greeneville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.170, -82.820
Several trees were reported down across the county.
Hail, Sullivan
- When
- May 21, 7:25 PM EST
- Where
- Sullivan County, 0.89 mi SE of Galloway Mill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.460, -82.270
Quarter size hail was reported in Bluff City.
Flash Flood, Sevier
- When
- May 21, 7:30 PM EST to 9:00 PM EST
- Where
- Sevier County, 6 mi E of Kodak to 10 mi SE of Kodak
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.970, -83.513
Cars stranded on Black Oak Ridge Road near southwest end of Douglas Lake.
Hail, Sullivan
- When
- May 21, 7:40 PM EST
- Where
- Sullivan County, 0.89 mi SE of Galloway Mill
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.460, -82.270
Quarter size hail was reported in Bluff City.
Thunderstorm Wind, Sullivan
- When
- May 21, 7:45 PM EST
- Where
- Sullivan County, Blountville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.330
Several trees were reported down across the county.
Thunderstorm Wind, Washington
- When
- May 21, 7:45 PM EST
- Where
- Washington County, 0.89 mi SW of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.290, -82.480
Many trees were reported down across the county.
Flash Flood, Carter
- When
- May 21, 7:50 PM EST to 10:30 PM EST
- Where
- Carter County, 0.5 mi N of Hampton to 2 mi SW of Hampton
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.287, -82.170
Roads washed out by flash flooding.
Flash Flood, Carter
- When
- May 21, 8:20 PM EST to 10:30 PM EST
- Where
- Carter County, 5 mi SW of Hampton to 3 mi SSE of Hampton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.229, -82.234
Ritter Town Road and Browns Branch Road impacted by water and debris. Some homes with water in basements. A few evacuations occurred. Car stranded in water.
Flash Flood, Unicoi
- When
- May 21, 8:30 PM EST to 10:30 PM EST
- Where
- Unicoi County, 1 mi W of Erwin to 3 mi ESE of Erwin
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 36.150, -82.438
Widespread flash flooding over the northern portion of the county from Erwin northward. Numerous road closures. Water intrusion into a dozen homes and several businesses. Roads undercut. Two evacuations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
- Damaging Winds in Arkansas, May 21, 2013$94,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446355, 446356, 446357, 446358, 446359, 446360, 446361, 446362, 446363, 455222, 446364, 446365, 446366, 455225, 446367, 446368, 446369, 455228, 455236, 455239.